Indiana, 2016Flash Flood in Indiana, August 15 to 16, 2016
August 15 to 16, 2016 · NWS IWX · 1 event in 1 county or zone
A tropical air mass worked north out of the Gulf States as weak low pressure deepened and moved into the western Great Lakes. The high moisture content, combined with very efficient rainfall processes allowed for a period of widespread rain across the forecast area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5.1 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tropical air mass worked north out of the Gulf States as weak low pressure deepened and moved into the western Great Lakes. The high moisture content, combined with very efficient rainfall processes allowed for a period of widespread rain across the forecast area. As the main area moved north, additional stronger showers developed and moved over the same area, across northwestern Marshall County into much of St. Joseph County Indiana. Localized rain amounts exceeded 8 inches. In addition to the flooding, a low topped supercell raised havoc mainly across portions of central Indiana. The supercell moved into portions of Grant, Wabash and Huntington counties were numerous funnel clouds sighting were reported and recorded.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 15, 6:29 PM EST, 4 hours 36 minutes earlier.
Area forecast discussion, Aug 15, 6:29 PM EST, 4 hours 36 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
729 PM EDT MON AUG 15 2016
.SYNOPSIS...
Issued at 133 PM EDT Mon Aug 15 2016
A low pressure system will move over the region this week,
bringing much needed rain to the area. Steadier rain will
continue overnight and into Tuesday, with a chance for
thunderstorms. There is potential for flooding in areas that see
the heaviest rain. Lows tonight will be in the 60's. Highs on
Tuesday will be in the 70's.
&&
.SHORT TERM...(This Evening through Wednesday)
Issued at 214 PM EDT Mon Aug 15 2016
KIWX radar indicating moderate rainfall overspreading much of the
area this afternoon with some indications of convective elements
producing locally heavy rain with instantaneous precip rates of
1-2 inches per hour. First in a series of shortwaves currently
over central Indiana has set up deformation axis and resulting
banded precip along IN/MI border ahead of the main area of precip
that is now moving up through the southern CWA. HIRES guidance in
line with going forecast of biggest push of moderate/heavy rain
will occur this evening through midnight tonight primarily over
the western half of the CWA. Water vapor imagery depicting upper
trof axis over the southern plains with decent low level flow
ahead of it providing increased moisture flux into the region.
Short wave energy ejecting and moving N/NE into the region will
provide needed forcing to act on moisture as it combines with
upper level diffluence in right rear of jet axis. Only limiting
factor will be lack of instability which will limit flash flood
potential and favor a more widespread moderate rain
event...especially in light of FFG greater than 3 inches over
large portion where heaviest QPF is projected. But with potential
for localized heavy rain embedded with convective elements...no
changes planned with current headlines and will maintain FFA.
Associated surface low will track N/NE into northwest Indiana
tonight...then slowly progress eastward during the day
Tuesday...dragging trailing cold front across the area and lead to
diminishing chances for precip. A short break in precip in the
wake of this system before northern stream zonal flow brings
shortwave into the region Wednesday afternoon/night...but with
only low chance POPs. Humid condition will persist with
temperatures near normal.
&&
.LONG TERM...(Wednesday Night through Monday)
Issued at 214 PM EDT Mon Aug 15 2016
Main focus for the long term will be northern stream system
moving across the northern portion of the Canadian Provinces and
into the Hudson bay. Cold front associated with this system will
approach the region on Saturday with a decent return flow setting
up ahead it with strengthening 850mb moisture transport over the
region Saturday afternoon along with the potential for moderate
instability if timing remains favorable as ensemble means have
CAPEs over 2000J/kg. Only reflection in grids this far out will be
to maintain going forecast of high chance POPs. Cold front clears
the area on Sunday and sets the stage for a cooler drier Canadian
high pressure system to build into the region with dewpoints
dropping back down into the mid 50s and comfortable highs on
Sunday and Monday of 75-80F.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 727 PM EDT Mon Aug 15 2016
Low pressure over ne IL will move ne to Lake Huron by Tue
morning. Widespread rain ahead of the warm front associated with
this system should lift the terminals by late eve but shra will
persist into Tue morning. Airmass behind warm front remains very
moist so no improvement to cigs expected with likely some lowering
with diurnal cooling late tonight. Gradual improvement to vfr
expected Tue as somewhat drier air moves in behind the system's
cdfnt.
&&
.IWX Watches/Warnings/Advisories...
IN...Flash Flood Watch through Tuesday morning for INZ003>008-012>017-
020-022>024.
MI...Flash Flood Watch through Tuesday morning for MIZ077>080.
OH...NONE.
LM...NONE.
&&
SYNOPSIS...MCD
SHORT TERM...JAL
LONG TERM...JAL
AVIATION...JT
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Aug 15, 4:38 AM EST, 18 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
538 AM EDT MON AUG 15 2016
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-160945-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...NEW CARLISLE...WALKERTON...ELKHART...GOSHEN...NAPPANEE...
LAGRANGE...TOPEKA...SHIPSHEWANA...ANGOLA...FREMONT...KENDALLVILLE...
LIGONIER...ALBION...AUBURN...GARRETT...KNOX...NORTH JUDSON...
BASS LAKE...WINAMAC...FRANCESVILLE...MEDARYVILLE...PLYMOUTH...
BREMEN...CULVER...ROCHESTER...AKRON...WARSAW...WINONA LAKE...
SYRACUSE...MENTONE...COLUMBIA CITY...TRI-LAKES...SOUTH WHITLEY...
FORT WAYNE...NEW HAVEN...MONTICELLO...MONON...BROOKSTON...
LOGANSPORT...ROYAL CENTER...PERU...GRISSOM AFB...MEXICO...WABASH...
NORTH MANCHESTER...HUNTINGTON...ROANOKE...BLUFFTON...OSSIAN...
DECATUR...BERNE...MARION...GAS CITY...UPLAND...HARTFORD CITY...
MONTPELIER...PORTLAND...DUNKIRK...NILES...BENTON HARBOR...
ST. JOSEPH...FAIR PLAIN...BENTON HEIGHTS...BUCHANAN...PAW PAW LAKE...
DOWAGIAC...CASSOPOLIS...MARCELLUS...STURGIS...THREE RIVERS...
WHITE PIGEON...MENDON...COLDWATER...BRONSON...HILLSDALE...
JONESVILLE...LITCHFIELD...BRYAN...EDGERTON...WAUSEON...ARCHBOLD...
SWANTON...DELTA...DEFIANCE...SHERWOOD...HICKSVILLE...NAPOLEON...
DESHLER...LIBERTY CENTER...PAULDING...ANTWERP...PAYNE...OTTAWA...
LEIPSIC...COLUMBUS GROVE...CONTINENTAL...PANDORA...VAN WERT...
OHIO CITY...LIMA...SPENCERVILLE
538 AM EDT MON AUG 15 2016 /438 AM CDT MON AUG 15 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
HEAVY RAINFALL ALONG WITH A FEW THUNDERSTORMS ARE EXPECTED TODAY
AND TONIGHT. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR AREAS MAINLY
WEST OF INTERSTATE 69. PLEASE SEE THE FLASH FLOOD WATCH FOR MORE
INFORMATION. THE STORMS ARE NOT EXPECTED TO BECOME SEVERE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
HEAVY RAINFALL ALONG WITH A FEW STORMS ARE POSSIBLE EARLY TUESDAY
WITH FLOODING POSSIBLE. PLEASE SEE THE FLASH FLOOD WATCH FOR MORE
INFORMATION. THUNDERSTORMS ARE POSSIBLE FOR THE REST OF THE WEEK
THROUGH SUNDAY. SEVERE STORMS ARE NOT EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED, BUT RAINFALL OBSERVATIONS
AND ANY FLOODING REPORTS WILL BE GREATLY APPRECIATED.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
LMZ043-046-160945-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
538 AM EDT MON AUG 15 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF SOUTHEASTERN LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT. THE STORMS
ARE NOT EXPECTED TO BECOME SEVERE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE OF THUNDERSTORMS THROUGH MUCH OF THE WEEK.
SEVERE STORMS ARE NOT EXPECTED AT THIS TIME.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
In the hours before
Special weather statement, Aug 15, 7:07 PM EST, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
807 PM EDT MON AUG 15 2016
INZ023-024-032-160030-
WABASH-MIAMI-GRANT-
807 PM EDT MON AUG 15 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MIAMI...
SOUTHWESTERN WABASH AND NORTHWESTERN GRANT COUNTIES...
AT 804 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SWAYZEE...OR
11 MILES EAST OF KOKOMO...MOVING NORTHEAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM. THIS STORM
HAS A HISTORY OF PRODUCING FUNNEL CLOUDS AND TORNADOES AND IS BEING
MONITORED FOR TORNADO DEVELOPMENT.
LOCATIONS IMPACTED INCLUDE...
MARION...SWEETSER...SWAYZEE...SIMS...CONVERSE...AMBOY...ROSEBURG...
SOMERSET...NORMAL...JALAPA...MIER AND HERBST.
LAT...LON 4056 8586 4057 8597 4073 8593 4061 8561
4041 8586
TIME...MOT...LOC 0004Z 207DEG 22KT 4046 8592
NWSSpecial weather statement, Aug 15, 8:33 PM EST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
933 PM EDT MON AUG 15 2016
INZ017-018-025-160200-
HUNTINGTON-ALLEN-WHITLEY-
933 PM EDT MON AUG 15 2016
...A SHOWER WILL AFFECT NORTHEASTERN HUNTINGTON...NORTHWESTERN ALLEN
AND EASTERN WHITLEY COUNTIES...
AT 932 PM EDT...SHOWERS WITH VERY HEAVY RAIN AND GUSTY WINDS WERE
LOCATED 9 MILES NORTH OF HUNTINGTON... MOVING NORTHEAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE SHOWERS.
LOCATIONS IMPACTED INCLUDE...
FORT WAYNE...COLUMBIA CITY...TRI-LAKES...CHURUBUSCO...ABOITE...
ROANOKE...WASHINGTON CENTER...LAUD...LAKE EVERETT...PEABODY...
GOBLESVILLE...BLUE LAKE...RABER...DUNFEE...WALLEN...TUNKER...
ARCOLA...COESSE...COLLINS AND LUTHER.
THIS INCLUDES INTERSTATE 69 IN INDIANA BETWEEN MILE MARKERS 304 AND
311.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE SHOWERS...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4100 8562 4127 8545 4126 8533 4116 8512
4090 8543
TIME...MOT...LOC 0132Z 214DEG 21KT 4101 8548
NWSSpecial weather statement, Aug 15, 9:04 PM EST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1004 PM EDT MON AUG 15 2016
INZ008-009-017-018-160230-
NOBLE-ALLEN-WHITLEY-DE KALB-
1004 PM EDT MON AUG 15 2016
...A SHOWER WILL AFFECT SOUTHWESTERN DE KALB...NORTHWESTERN ALLEN...
NORTHEASTERN WHITLEY AND SOUTHEASTERN NOBLE COUNTIES...
AT 1003 PM EDT...A SHOWER WAS LOCATED NEAR CHURUBUSCO...OR 7 MILES
EAST OF COLUMBIA CITY...MOVING NORTHEAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS SHOWER.
LOCATIONS IMPACTED INCLUDE...
HUNTERTOWN...AVILLA...CHURUBUSCO...SWAN...SAINT JOHNS...EGE...
LAOTTO...LAKE EVERETT...BUTLER CENTER...COLLINS...BLUE LAKE AND ARI.
THIS INCLUDES INTERSTATE 69 IN INDIANA BETWEEN MILE MARKERS 322 AND
324.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS SHOWER...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4110 8532 4116 8542 4141 8530 4129 8505
TIME...MOT...LOC 0203Z 214DEG 21KT 4116 8535
NWS
Local storm report, Aug 15, 9:29 PM EST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1029 PM EDT MON AUG 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM FLOOD 2 SW LA PORTE 41.59N 86.73W
08/15/2016 LA PORTE IN COCORAHS
SOME LOW WATER CROSSINGS FLOODED. STORM
TOTAL RAINFALL OF 3.88 INCHES SINE 7 AM.
&&
NDMLocal storm report, Aug 15, 9:53 PM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1053 PM EDT MON AUG 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1049 PM HEAVY RAIN 3 WSW LYDICK 41.67N 86.43W
08/15/2016 M4.51 INCH ST. JOSEPH IN MESONET
.
1041 PM HEAVY RAIN 2 NNE FISH LAKE 41.59N 86.54W
08/15/2016 M4.38 INCH LA PORTE IN MESONET
.
&&
NWS NORTHERN INDIANA
IRIS SYSTEMLocal storm report, Aug 15, 10:15 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1115 PM EDT MON AUG 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1111 PM HEAVY RAIN 3 E CHAIN-O-LAKES 41.71N 86.32W
08/15/2016 M5.78 INCH ST. JOSEPH IN ASOS
SOUTH BEND AIRPORT EVENT TOTAL RAINFALL
SINCE THIS MORNING.
&&
MSKFlash Flood, St. Joseph
- When
- August 15, 11:05 PM EST to August 16, 3:15 AM EST
- Where
- St. Joseph County, 3.81 mi NW of North Liberty to 2.54 mi E of Walkerton
- Cause
- Heavy Rain
- Property damage
- $5.1 million
- Reported by
- Emergency Manager
- Coordinates
- 41.563, -86.489
Emergency management officials reported widespread flooding and flash flooding across portions of the county from North Liberty into the South Bend/Mishawaka area to the state line. The most extensive, and in some cases life threatening, flash flooding occurred in the city of South Bend where over a dozen roads were closed due to a foot or more of water flowing over the roads. Several homes were impacted by flood waters with basement/foundation damage to at least 2 homes that required evacuation/rescue of the homeowners. Many others were displaced across the city and outlying county areas. The flood waters lifted a local media outlets car off the road and onto a rail along the road, allowing the occupants to escape before it flipped over. Rainfall reports of 4 to 8 inches were recorded in a short period of time as precipitable waters of over 2.2 inches advected into the area. Many roads remained closed for several days as flood waters were slow to recede. Damage totals were $5,100,000. Under FEMA guidelines, a total of 845 homes were affected. Of those 300 suffered significant damage and 180 were deemed catastrophic.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm in Arizona, August 15, 20161 death · 1 injured · $150,000 · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 15, 20161 death · 68 kt wind · 19 events
- Tornadoes in Indiana, August 15, 2016$89,000 · EF2 · 8 events
- Flash Flooding in Missouri, August 15, 2016$25,000 · 6 events
- Damaging Winds in Virginia, August 15, 2016$27,000 · 55 kt wind · 4 events
- Hail and Damaging Winds in Maryland, August 15, 20161 in hail · 21 events
- Damaging Winds in Virginia, August 15, 201652 kt wind · 21 events
- Damaging Winds in Ohio, August 15, 2016$13,000 · 50 kt wind · 12 events
- Lightning Strike in Virginia, August 15, 2016$20,000 · 1 event
- Damaging Winds in West Virginia, August 15, 2016$15,000 · 50 kt wind · 3 events
- Flash Flooding in Texas, August 15 to 16, 20169 events
- Flooding and Heavy Rain in Arkansas, August 15 to 31, 20164 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658591.